1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

B3 May Be Key to Upping Neutrophils

By June 20, 2009

Follow me on:

As many people with cancer know, when your immune system bounces back after each treatment cycle, this is a good thing. And while some decrease in immune function during chemotherapy is expected, in certain cases, immunity is so seriously affected that people have to take a break from treatments.

Also unfortunate is that severe declines in immune function put people at high risk for infections. This complicates treatment, decreases quality of life, sometimes requires hospitalization, and generally is something doctors want to prevent in their patients. Medications that increase immune cell counts are an option, but some people cannot take these medications and others react poorly to them.

For all of these reasons, cancer researchers continue to seek safe ways to help patients maintain good immune function throughout treatment. A study published in the February 2009 issue of Nature Medicine offers new hope that a safe way to improve immunity in cancer patients may be available soon.

This study details, for the first time, how vitamin B3, also called niacin, can improve the ability of the body to make new immune cells known as neutrophils. In addition to this finding, the researchers discovered that giving high doses of vitamin B3 significantly increases neutrophil count in healthy people. The vitamin B3 doses used in the study ranged from 10 to 20 milligrams per kilogram of body weight per day (mg/kg/day).

To put this into perspective, this means a 175 pound person would take between approximately 800 and 1,600 mg of vitamin B3 per day. The safe upper limit for niacin is set at 35 mg per day, so these doses are very high. On a positive note, high doses of niacin, up to several thousand mg per day, are given as a cholesterol treatment medication, so we know it can be used safely.

Should You Take B3?

For now, you should not take high doses of vitamin B3 (niacin) without first talking to your doctor. Niacin can cause liver problems and in someone who's already taking cancer medications that tax the liver, this may be a very bad combination. Furthermore, we don't know how high doses of niacin will interact with or affect cancer treatment medications.

The Bottom Line

If you have had to take frequent breaks from your treatment due to poor immunity or your immune system just isn't bouncing back the way it should, ask your doctor what to do about this. You may be prescribed medications to improve immune function. As well, under proper medical supervision, it may be OK to try niacin as a way to improve neutrophil count. However, only you and your doctor, working together, can determine if the possible benefits of this approach outweigh the risks.

Comments
Comments are closed for this post.
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.